Pred problems


I have had asthma for about 5 years ( now 49 ) and it has got worse and worse. i have been prescribed most things I have read of here and my medication now consists of 400\12 Symbicort x4 , monty, ventolin nebs and puffers and a cycle of pred going from 40mg to 20mg constantly. My consultant seems pretty useless and just says I must get off the pred but how I achieve this is a mystery because as soon as I go below 20mg it all kicks off again and I either stick out the symptoms myself indoors and go back up to 40mg or end up in hosp. When I am really bad I can't speak, can only walk a few yards and my chest and neck pump like mad.I have to sit absolutely still and then I slowly recover until I move and off we go again.

I've had pred for 2years plus now and have put on about 3 stone but have no other effects. I have no attacks as such and don't have an allergy to anything that I know about. All my bloods come back normalish but my spirometry is bad with a good PF of 550 ( rare ) and bad 170

I know a bit about pred and its effects - I take Alendronic acid too for bones but how long can you stay on pred without big problems ? Does it slowly kill you ? My GP is much better than the Cons .She regularly sends me for bloods and scans and has asked for another opinion and referal to RBH but I think the Cons has to approve Hope someone has some info for me.

Thanx Bri.

6 Replies

  • Hi Woodentop, and I bid you a warm (but belated) welcome to AUK.

    I am sure one of the more experienced regulars will be along shortly to give you some advice/support.

    Take hair,


  • Hello Bri and welcome,

    I have been on pred for err... must be over 10 years in varying amounts. ( and I am still here!)

    Glad to see that you are on the alendronic acid to protect the bones.

    Weight gain is one of the banes of pred and also the pred munchies - being hungry alot doesn't help. Your asthma sounds chronic from your description.

    One way of trying to reduce pred, without your lungs ,hopefully, not noticing is once you get down to 20mg is to take it down by 1mg a month and once down lower , even slower. I have never been lower than 4mg and my lower limit at the mo is 7.5mg before I get sort of withdrawal symptoms.

    Your adrenal gland can become suprressed and so may need kick starting back into action and large reductions can cause the withdrawal symptoms.

    Occasionally some people become steroid dependent and rarely some people find they loose all adrenal function. Please don't worry about this until you have tried reducing very slowly.

    Also, Have you tried theophyline tablets? they may help with the symptoms - they can make you feel a bit sick at first but worth persevearing with - ask your GP

    about it as she sounds helpful. Also can she refer you to a different consultant?

    Anyway, this is just for starters...

    Take care


  • Hi, My son is 11 yrs old and been on pred for 8years . He has been taking 50mg per day for several months now. The side effects he has so far are weight gain,moon face,acne, suppressed adrenal function and has developed steriod resistance. In response to your question will it slowly kill me, I have no idea but for many people including my son it keeps them alive. I hope you get the answers you are looking for at Rbh, my son has been under their care for 8 years .

  • Hi Woodentop,

    I've just come across your post, which must have got lost in amongst the mayhem that's been around lately, so sorry for the delay in replying.

    I've been on high dose pred now for about 10 years and appear to have developed a 'degree of steroid resistance', according to my cons. There are problems with pred use, particularly long-term use, but you always have to weigh up the pros and cons. If you can't breathe without it then there really is no choice. I don't know if 'it slowly kills you', but there are consequences. I've put on a lot of weight over the years, and it's always a battle I'm trying to fight, with varying degrees of success. I seem to go through phases of looking more steroidal at some times than others, which I don't really understand given that my dose has been fairly static for about a year (60mg), but it might be something to do with the 'degree of resistance' my cons talks about. I haven't had any tests to check for adrenal function, though I know long-term use can suppress their ability to produce the natural cortisol (not sure about short-term bursts of pred affectin adrenal function), but then I don't suppose the adrenal glands do much at all when you're on high doses.

    I'm glad you're on something to protect your bones. Did you say you have regular bone scans? If not, you should get one at least once every 2 years if you're on long-term pred use, and probably no harm in doing so if you have lots of short courses. My own bone scans show that while my bone density is still within 'normal' range at the moment, it has begun to fall, so I'm now on Risedronate for it.

    The side-effect of long-term pred use that's causing me most concern and most trouble at the moment is that I've developed cataracts on both eyes. I can still see, though they do cause difficulties, particularly with car headlights at night, as well as the annoyance of seeing them all the time and they kind of get in the way.

    I think it's important to remember though that everyone is different and everyone will respond to pred use in different ways, in terms of side-effects. What happens to one may well not be a problem for someone else, so there are no hard and fast rules.

    As Kate suggested, I'd be inclined to discuss the possibility of theophylline with your gp or cons, as this may well help reduce the amount of pred you're taking at the moment.

    Good luck and feel free to pm me if you want.


  • Hi woodentop, if you would like to PM me i may be able to help you.

  • Hi Bri

    I've been on and off pred for the last 20 years (I'm 30) and stuck on it at between 15 and 90mg for the last 4years although could be longer i'm losing track!

    I too am normally well and then get to alternate day dosing of 15/20mg and develop symptoms again. I'm on theophylline too so would def ask gp about it.

    Don't have any other advice sorry but thought you'd like to know your not the only one whose gets stuck on a certain dose!

    I've just been for my first appointment at RBH (local cons referred me) and am being admitted for further tests sometime in March. Hopefully they will come up with some ideas for me!

    Good Luck with 2nd opinion


You may also like...